Main Forums > Living With HIV

starting to panic !

(1/4) > >>

mike:

I just got my lab results back and to say i am worried by the results is an understatement.

My CD4 % is now lower than it was before i started treatment( december 2005) ( 4.9 % compared to 8 %  and a high point of 11.8 % six months ago), my CD4 count has also fallen back from a high of 177 (late january) to 98 and has been decreasing steadily for the last 6 months. i suppose the viral load is still undetectable though as it has been since january.

To make matters worse, the renal expert at the diabetic clinic i attend says that apart from creatinine steadily rising, my kidney function is at 60% which is borderline stage 1 of chronic kidney disease.i can see the effects of this on my face as i have dark rings underneath my eyes which i attribute to kidney problems as i have been sleeping fine.

On the positive side, my weight is still increasing and i am now at 68 kg which is 10 kg more than my low point last november.

I know that the drug combination i am taking is hard on the kidneys, especially the kaletra-viread combination and i know this is exacerbated by the addition of tenofovir. With hindsight, it obviously wasn't a good idea to take this combo given the current results.

I have read that kidney toxicity problems cause CD4 counts to fall drastically and assume this is the reason for my discordant lab results.

Any advice would be greatly appreciated to stop me from having panic attacks !

Matty the Damned:
Hi Mike,

Tenofovir does have a track record for kidney problems. My kidney's are fine, but when I took it I had unusual kidney function test results. Nothing serious but just outside of the normal ranges. My advice would be to have your HIV specialist or prescriber review your regimen. It sounds as if your developing some pretty serious renal disease and tenofovir is not a good thing for you to be on.

I'm sorry to hear about the decline in your CD4 %. I know it's really hard not to panic at this time, but it's not going to help you. You need to take all of these concerns to your doctors. Does your renal specialist discuss your case with your HIV specialist? Are they one and the same?

Best wishes,

MtD

Markmt:
Hi Mike, I do not have any advise to offer, but  Matty sums it all up. I am sure you  will be getting even more advise. Work closely with your doctor. Keep us posted,

hug,

mark

jack:
I would be changing drugs or doctor asap.

newt:
Hi mike

You seem to be in a particularly vicious circle.  A proportion, say 10%, of people experience falling CD4 with falling viral load. The decrease in kidney function may not be down to the Viread, but progression of HIV-related damage to your body, despite an undetectable viral load in your blood.   Poor kidney function makes you ill, cos basically your blood is toxified and yout get dehydrated, which is not good for the immune system.... People with poor kidney function often have low CD4 counts, no-one is quite sure of the relationship between the two though

It would be prudent to either switch the Viread or have the dose monitored closely using a technique called therapeutic drug monitoring (TDM), not common in the US but free in the UK.  Since Viread is mostly cleared by the kidneys, it is possible to use a reduced dose and still achieve an effective concentration of the drug (perhaps even, 1 x week dosing...) But switching may be simpler. 

Your doc should certainly screen for diabetes. Kaletra often affects lipid and sugar metabolism, and this can lead to diabetes which contributes to poor kidney function. There may be a case for swapping the Kaletra for a kinder PI, like Reyataz.  Indeed, Reyataz may be a good choice if you drop the Viread because you can use it unboosted, without Norvir, and this drug is kinda hard on the kidneys.  Norvir is included in Kaletra, a low dose overall and normally this wouldn't be a problem, but with a reduced kidney function it is an extra stress. 


All the best

- matt

Navigation

[0] Message Index

[#] Next page

Go to full version